Alert archive / Minnesota / Winter Storm Watches in 2017
Winter Storm Watch 2, NWS Grand Forks, ND
NWS Grand Forks, ND issued this winter storm watch at Apr 29, 2017, 3:44 PM CDT for 4 counties in Minnesota. It took effect at Apr 30, 2017, 10:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 29, 2017, 3:44 PM CDT (20:44 UTC)
- In effect from
- Apr 30, 2017, 10:00 PM CDT
- Expired
- Apr 30, 2017, 4:07 AM CDT
- In force
- Issued by
- NWS Grand Forks, ND
Counties Grant County, MN, Hubbard County, MN, Otter Tail County, MN, Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 185 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1696 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -257 m²/s²
- 0-3 km storm-relative helicity
- -257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
617 WWUS43 KFGF 292044 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 344 PM CDT Sat Apr 29 2017 MNZ024-031-032-040-012045- /O.NEW.KFGF.WS.A.0002.170501T0300Z-170502T0300Z/ Hubbard-East Otter Tail-Wadena-Grant- Including the cities of Park Rapids, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, and Barrett 344 PM CDT Sat Apr 29 2017 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY EVENING... The National Weather Service in Grand Forks has issued a Winter Storm Watch, which is in effect from Sunday evening through Monday evening. * TIMING...Snow, heavy at times, is possible from Sunday evening through Monday evening. * SNOW ACCUMULATIONS...Total snow accumulations of 3 to 6 inches, with higher amounts possible. * WINDS / VISIBILITIES...Significant reductions in visibility are possible in heavy bands and some blowing snow. * IMPACTS...Plan on difficult driving conditions...including during the morning commute on Monday. Heavy wet snow will also stick to elevated surfaces and cause problems seeing signs and possibly with trees and power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A winter storm watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
2 follow-up statements
209 WWUS43 KFGF 300327 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 1027 PM CDT Sat Apr 29 2017 MNZ024-031-032-040-020300- /O.CON.KFGF.WS.A.0002.170501T0300Z-170502T0300Z/ Hubbard-East Otter Tail-Wadena-Grant- Including the cities of Park Rapids, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, and Barrett 1027 PM CDT Sat Apr 29 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY EVENING... * TIMING...Snow, heavy at times, is possible from Sunday evening through Monday evening. * SNOW ACCUMULATIONS...3 to 6 inches. * WINDS / VISIBILITIES...Significant reductions in visibility are possible in heavy bands. * IMPACTS...Plan on difficult driving conditions...including during the morning commute on Monday. Heavy wet snow will also stick to elevated surfaces and cause problems seeing signs and possibly with trees and power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A winter storm watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
712 WWUS43 KFGF 300907 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 407 AM CDT Sun Apr 30 2017 MNZ024-031-032-040-020300- /O.UPG.KFGF.WS.A.0002.170501T0300Z-170502T0300Z/ /O.NEW.KFGF.WW.Y.0011.170501T0500Z-170501T1700Z/ Hubbard-East Otter Tail-Wadena-Grant- Including the cities of Park Rapids, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, and Barrett 407 AM CDT Sun Apr 30 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CDT MONDAY... The National Weather Service in Grand Forks has issued a Winter Weather Advisory for snow, which is in effect from midnight tonight to noon CDT Monday. The Winter Storm Watch is no longer in effect. * TIMING...Expect rain to arrive this evening and then mixing with and changing to wet snow after midnight. The wet snow or a mix of rain and snow will change back to rain Monday afternoon. * PRECIPITATION RATES...The heaviest snowfall rates will occur between 1 AM and 7 AM Monday. * SNOW ACCUMULATIONS...Total wet snow accumulations of 1 to 4 inches are expected. * WINDS / VISIBILITIES...Look for reduced visibilities at times. * IMPACTS...Plan on slippery road conditions...including during the morning commute on Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A winter weather advisory for wet snow means periods of wet snow will cause primarily travel difficulties. be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ dtr
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this winter storm watch went out at Apr 29, 3:23 PM CDT, 21 minutes earlier.
Area forecast discussion, Apr 29, 3:23 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
323 PM CDT Sat Apr 29 2017
.SHORT TERM...(This evening through Sunday)
Issued at 323 PM CDT Sat Apr 29 2017
Temperatures will the main issue for the period along with onset
of rain.
The surface high pressure will move further off to the east
tonight, leaving a bit more pressure gradient than we had last
night. Even with continued very dry dew points across our eastern
counties, think there will be enough mixing to keep us out of the
teens tonight. There should also be increasing high clouds over
the southern counties as the upper low over the southern Rockies
moves out into OK/KS. Continued to keep lows in the upper 20s to
low 30s.
Tomorrow, the main upper low will continue to spin over the
Central Plains, with the surface low lifting northeast. The models
are in decent agreement on some precip starting to enter the far
southern CWA Sunday, although with very dry air in place it will
take a while for saturation to occur and anything to reach the
ground. For now have POPs ramping up during the afternoon, across
the southeastern counties. The clouds and incoming precip will
keep the southeastern counties below the 50 mark while the
northwest will see more sunshine and could again push 60 degrees.
.LONG TERM...(Sunday night through Saturday)
Issued at 323 PM CDT Sat Apr 29 2017
Sunday night and Monday...the main upper low will be lifting
through IA and into the Great Lakes, with the surface low passing
by our southeastern counties. There should be a decent pressure
gradient with breezy north winds across our southern counties on
the north side of this system. There is not a lot of cold air
already in place to work with unlike the last system, but models
all have a stretch of below freezing 925mb temps thanks to
dynamic cooling with the low pressure system. Model soundings have
soundings saturating and then dropping below freezing overnight
across our southeastern counties, and there is good lift from
850mb frontogenesis along with the synoptic forcing. With snow
falling at night and the possibility of some decent rates again,
think that accumulation will be possible. Some of the ensemble
runs have over 10 inches at PKD and other sites, but this seems a
bit excessive. Still some uncertainty but with the possiblity of
at least 3-6" and some higher amounts not out of the question,
will go ahead and put out a winter storm watch for the southeast.
Monday night through Saturday...By Monday night/early Tuesday morning,
the main upper low responsible for the early week system should
be pushing off towards the upper Great Lakes and taking the bulk
of its precipitation chances with it. Following this system, upper
ridging will quickly build into the far western CONUS with
northwest flow setting up for our area on Tuesday and Wednesday.
Minor precipitation chances for this period still look reasonable
as several work waves pass through the upper flow. Impacts should
be pretty minimal with temperature profiles suggesting mostly
rain.
Dominant upper ridging will then build into the central portion of
the country by the end of the work week and start of the weekend
with more spring-like conditions hopefully returning.
Temperatures will continue to slowly moderate throughout the end of
the week reaching around normal values by the weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1227 PM CDT Sat Apr 29 2017
All sites are VFR with some cirrus moving across the area. KDVL
has been seeing some reduced vis with HZ at times but web cams
seem good and visibilities are back up so will leave out for now.
Increasing high clouds but all sites will be VFR through the end
of the period. Winds will be light and variable at some places, or
out of the southeast at less than 8 kts.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...Winter Storm Watch from Sunday evening through Monday evening
for MNZ024-031-032-040.
&&
SHORT TERM...JR
LONG TERM...JR/Lee
AVIATION...JRHazardous weather outlook, Apr 29, 4:16 AM CDT, 11 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 416 AM CDT Sat Apr 29 2017 MNZ001>009-013>016-022-029-NDZ006>008-014>016-024-026>030-038-039- 049-052>054-300930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-Mahnomen-Wilkin-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 416 AM CDT Sat Apr 29 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ017-023-024-027-028-030>032-040-300930- South Beltrami-South Clearwater-Hubbard-West Becker-East Becker- West Otter Tail-East Otter Tail-Wadena-Grant- 416 AM CDT Sat Apr 29 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Rain will change over to snow Sunday night into Monday, with the potential for more than 4 inches of heavy wet snow in the Battle Lake to Wadena area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Winter Storm Watches in Minnesota, 2017Every winter storm watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.